Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@maryathome

Wouldn’t it be best for you to come down slowly. The pharmacist suggested tapering no more than 10 mg and staying anywhere from 2 to 4 weeks on each one. Why suffer?

Jump to this post

@maryathome
Good Morning,
I agree with you 100%!
If it takes me months or years, I'm going to taper off VERY SLOWLY!
The last time I tried to come off (and I was taking a lot less) before, the schedule for tapering off was way too quick!
My PCP took me off an entire pill (of 2 pills) at one time!
Within a couple of days, I had a bad anxiety attack.
Slow and steady wins the race.

Ronnie (GRANDMAr)

REPLY
@lisa_v

Hello Everyone. I've spent the last 2 hours reading over these comments. I googled "Tapering off Venlafaxine" and was blessed to find this feed. Thank you all for posting your comments and your personal experience…. every little bit helps.
I have been on Venlafaxine for around 10 years.
I went down from 75 mg to 37.5 mg. Been on this dose for a couple months and doing well with it.
Last week I have went from taking my 37.5 every 24 hours, to extending my dose to 36 hours… yesterday, I extended it to 48 hours between my 37.5 dose, and feeling very yucky.
This is where I'm getting caught up in the withdrawal symptoms….Flu-like symptoms…fatigue, body achiness, headache, and feeling sluggish…Insomnia, Nausea, Problems with balance such as dizziness, feeling lightheaded… irritability.
I'm going to call my Dr tomorrow to see if I can have a compounding pharmacy make me pills that are 1/2 of the 37.5 dose. Taking it 48 hours apart is not making me feel very good.

Any other recommendations?

Thanks in advance,
Lisa

Jump to this post

@lisa_v
Usually when a taper is too much, the recommendation is to go back to the dose where you didn't experience withdrawal symptoms and stay there for a while before attempting another taper–usually to not such a drastic drop. By increasing the amount of time between doses you were making a drastic taper. Using a compounding pharmacy to make smaller doses is a great option if available to you. You may want to consider asking for much less drastic tapers than 1/2 of 37.5 and waiting some weeks before dropping from 37.5mg.

OTC Dram*mine or Bon*ne will help with the dizziness and lightheadedness. The rest will probably disappear after taking one or two doses of Effexor at the 37.5mg dose and maintaining for a while.

REPLY
@grandmar

@maryathome
Good Morning,
I agree with you 100%!
If it takes me months or years, I'm going to taper off VERY SLOWLY!
The last time I tried to come off (and I was taking a lot less) before, the schedule for tapering off was way too quick!
My PCP took me off an entire pill (of 2 pills) at one time!
Within a couple of days, I had a bad anxiety attack.
Slow and steady wins the race.

Ronnie (GRANDMAr)

Jump to this post

I went from 225 to 150 to 37.5 in six weeks I am now off completely 2 weeks today . I feel great. Best thing I ever did , quick and finally off this horrific drug. I won’t take another pill the rest of my life .

REPLY

@cherlyannm

CONGRATULATIONS on your ability to come off of the Effexor.
I cannot remember WHAY you were on it in the first place.
If it was for anxiety and/or depression, are you having those symptoms?

Again, congrats!!!
Ronnie (GRANDMAr)

REPLY
@cherylannm

I went from 225 to 150 to 37.5 in six weeks I am now off completely 2 weeks today . I feel great. Best thing I ever did , quick and finally off this horrific drug. I won’t take another pill the rest of my life .

Jump to this post

Congratulations!!

REPLY
@grandmar

@cherlyannm

CONGRATULATIONS on your ability to come off of the Effexor.
I cannot remember WHAY you were on it in the first place.
If it was for anxiety and/or depression, are you having those symptoms?

Again, congrats!!!
Ronnie (GRANDMAr)

Jump to this post

I been on every antidepressants since I was 20 years old , I suffered with horrific anxiety before they even knew about panic attacks ( now am 60 ) . I just woke up July 17 and just said am done with all this bs. And I feel better then ever .

REPLY

Hello Everyone – I have read through the whole thread, and thank God I found it. I went on Effexor eight years ago (for menopausal symptoms) and have just ended my "relationship" with it recently by tapering off slowly. Still getting crying jags, which come in waves and are overwhelming, although they don't last long, but the brain zaps are gone. My hubs died last New Year's Eve, and I realized about half-way through the tapering process that I had picked a really lousy time to quit this drug. But then I figured I'm half-way through the tapering process so I might as well continue. I am now done with it, and I hope I NEVER have to take such a drug again because getting off it is horrible. I just wish I had found this site much, much sooner so I would have known that my withdrawal symptoms were "normal" and that I was not alone.

REPLY
@cherylannm

I been on every antidepressants since I was 20 years old , I suffered with horrific anxiety before they even knew about panic attacks ( now am 60 ) . I just woke up July 17 and just said am done with all this bs. And I feel better then ever .

Jump to this post

Way to go there CherylA. Keep riding that wave to happiness and pill free!!!!!!!!

REPLY
@cherylannm

I been on every antidepressants since I was 20 years old , I suffered with horrific anxiety before they even knew about panic attacks ( now am 60 ) . I just woke up July 17 and just said am done with all this bs. And I feel better then ever .

Jump to this post

This is wonderful!!! Panic attacks were the beginning of the whole thing for me, more than 40 yrs ago. I have about one week left on my taper and I can hardly wait to be off the damn things — and it will be forever!

REPLY

Omg , is it !!! I wish I could stop my 81mg baby aspirin… lol …. thank you.

REPLY
Please sign in or register to post a reply.